Hail, Mower
- When
- April 12, 1:21 PM CST
- Where
- Mower County, 3.6 mi NNE of Racine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -92.480
Quarter sized hail fell north of Racine.
Two rounds of severe storms moved across southeast Minnesota on April 12th. The first round occurred in the afternoon as storms producing large hail moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of severe storms moved across southeast Minnesota on April 12th. The first round occurred in the afternoon as storms producing large hail moved across the area. Quarter sized hail fell from north of Racine (Mower County) east to near Winona (Winona County). A second round of severe storms occurred in the evening. An EF2 tornado moved through Taopi (Mower County), where homes were destroyed or severely damaged, grain bins were destroyed, cars were tossed or rolled, and trees and power lines were downed. Two people sustained injuries while sheltering from the storm when they became trapped under debris. An EF1 tornado occurred just southwest of Spring Valley (Fillmore County), damaging several farm outbuildings and trees. Two EF0 tornadoes occurred southwest of Lewiston (Winona County), where the damage was mainly to trees and one farm. The Mower County Board of Commissioners ratified an emergency declaration for Taopi and a state of emergency was declared for Fillmore County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 11:40 AM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1240 PM CDT Tue Apr 12 2022 .DISCUSSION...(Today through Monday) Issued at 405 AM CDT Tue Apr 12 2022 Key Messages: - Severe storm threat this evening - Strong wind gusts on Thursday - Cooling back down for the end of the week Today/Tonight: Strong to Severe Storms Looking at the big and general picture, the much talked about system is still on track to bring storms to the region. Overnight, satellite imagery showed clouds spilling over the Rocky Mountains into the Central Plains. Later this morning, the surface low pressure system will emerge from the Mountain West progressing eastward throughout the day. Precipitation chances increase throughout the day as a surface warm front lifts northward towards the region. A widespread smattering of showers spreads into the region from the southwest with the increasing moisture transport and broad isentropic ascent aloft. Additional synoptic support is anticipated by this evening as a southwest to northeast oriented upper-level jet edges into the region placing the local area under the right-exit quadrant of the jet favorable for additional updraft support. At the surface, sustained winds from the southeast with gusts around 35 mph advect in warm and moist conditions into the region. Dew point temperatures could push near to just over 60 degrees for areas south of I-90 after 7 pm. Conditions by this evening could be quite juiced up with PWs pushing over 1.25". Climatology speaking looking at sounding observations from Minneapolis, these values would be more typical near the end of July or early August. Precipitable water values of this magnitude are highly anomalous for mid April. Both the EC ENS and NAEFS show PW values over 2 standard deviations above the climatological mean. Within the warm sector, there would be plenty of shear to work with as forecast soundings depict around 40, 50, and 60 knots of shear in the 0-1, 0-3, and 0-6 km layers respectively. Hodographs looping in a typical clockwise fashion would be supportive of the right moving supercells. All of this is driven by the bulk of the shear being in the lowest layers of the atmosphere. Looking at the convective allowing models (CAMs), some have discrete storms forming ahead of the approaching cold front. A decent capping inversion setting up around 800 mb would limit any storms from becoming surface based and realizing the deep layer shear. Above the warm layer, lapse rates aloft exceeding 8 C/km may support hail formation. Depending on if the storms can become surface based, tornadoes would then be a threat as well. This is all dependent on the overall evolution of the system and the location of the warm front. As the cold front moves into and through the area, the convective mode is anticipated to become more linear as depicted in the CAM guidance. A northeast to southwest oriented convective line would most likely be cold pool dominant limiting the tornado threat even if storms were to become surface based. With the shear vector similarly oriented, more attention should be paid attention to any potential bowing segments that would re-orient a potion of the eastward progressing line then resulting in more favorable ingest of low-level vorticity. Now the big factor is the overall timing off the system and how the greatest forcing and instability align. There are still subtle differences with the progression and timing of this front. This also has implications for the overall severe threat. For example, the deterministic EC guidance has the front passing later than the deterministic GFS. As for instability by mid-afternoon, MUCAPE values could easily reach over 2000 J/kg for the southern portions of Iowa. But by the time the instability pool reaches into southeast Minnesota and northeast Iowa after sunset, the magnitude begins to wane with the loss surface heating. The timing of the best forcing with the approaching cold front from the west and the instability is the challenging part for this evening's forecast. Wednesday: Additional rainfall as system exits As the surface low begins to occlude and continue progressing north and east away from the region. Another round for rainfall and possible storms are anticipated for areas mainly east of the Mississippi River. The risk for severe weather has been on a diminishing trend for the area as the more favorable support pushes off to the east of the area. Cooler conditions continue to advect into the region in wake of the passing cold front. Thursday: Windy Temperatures decreasing in the lower layers of the atmosphere and the pressure gradient increasing on the back side of the departing system will result in very gusty conditions at the surface. A deep mixed layer is anticipated to develop reaching near 50 knots at the top and surface lapse rates exceeding 9 C/km would support surface wind gusts to exceed 40 knots. Wind advisories will be needed if confidence remains high that these conditions hold true. With these steep surface lapse rates, some light snow could fall for areas north of I-90 across north central Wisconsin. Combined with the strong winds, this would lead to brief reductions in visibility. Into the Weekend: Colder These cooler conditions are expected to last through the weekend with afternoon temperatures struggling to get into the mid 40s. The unseasonable cold looks to persist into the first half of next week. Will stick with the blended model guidance as there is plenty of spread in the model guidance with the next system bringing chances for rain/snow sometime in early part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue Apr 12 2022 Gusty S/SE winds expected this afternoon ahead of a surface low. A period of scattered showers/storms will occur during this afternoon with IFR/MVFR ceilings developing. Although a few storms are possible at KRST through mid-evening, the higher chances for storms at KRST/KLSE look to be late evening into the overnight hours as a cold front approaches. Some showers may linger into Wednesday morning with winds shifting westerly. Given the strong flow just off the surface, periods of LLWS are likely late today into tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/Skow AVIATION...JM
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
Special Weather Statement National Weather Service La Crosse WI 1231 PM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-122000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1231 PM CDT Tue Apr 12 2022 ...Period of Gusty Winds This Afternoon... Southeast winds at 15 to 30 mph with gusts up to 45 mph will occur through the afternoon. Light weight or unsecured objects will be blown around. Motorists in high profile vehicles should exercise caution.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL AUSTIN 43.67N 92.97W
04/12/2022 M0.25 INCH MOWER MN 911 CALL CENTER
&&
SHEASpecial Weather Statement
National Weather Service La Crosse WI
150 PM CDT Tue Apr 12 2022
MNZ094-121915-
Mower MN-
150 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of central Mower County
through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownsdale, or near Austin, moving northeast at 70 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Grand Meadow around 200 PM CDT.
Other locations impacted by this storm include County Roads 1 And 7,
Highways 63 And 16, Hamilton, Dexter, Mayville, Interstate 90 And
County 1, Elkton, Racine, Renova and Lansing.
This includes Interstate 90 in Minnesota between mile markers 180 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4384 9266 4383 9245 4369 9245 4358 9290
4374 9300
TIME...MOT...LOC 1849Z 247DEG 61KT 4369 9286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BaumgardtPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 WSW AUSTIN 43.64N 93.05W
04/12/2022 E0.25 INCH MOWER MN PUBLIC
&&
EMSSpecial Weather Statement
National Weather Service La Crosse WI
219 PM CDT Tue Apr 12 2022
MNZ079-087-088-094-095-122000-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Mower MN-
219 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of west central Winona,
Olmsted, northeastern Mower, south central Wabasha and northwestern
Fillmore Counties through 300 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stewartville, or 8 miles south of Rochester, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and pea to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eyota around 230 PM CDT.
Dover around 235 PM CDT.
St. Charles around 240 PM CDT.
Altura around 250 PM CDT.
Other locations impacted by this storm include Whitewater State
Park.
This includes Interstate 90 in Minnesota between mile markers 203 and
241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 9214 4396 9182 4374 9250 4392 9268
TIME...MOT...LOC 1918Z 239DEG 49KT 4389 9242
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JARThe La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
15 hail, 12 thunderstorm wind, 4 tornado. Local standard time, as filed.
Quarter sized hail fell north of Racine.
Quarter sized hail fell in Stewartville.
Quarter sized hail fell in Lewiston.
Quarter sized hail was reported in Rollingstone.
Hail covered the ground in Winona.
Quarter sized hail was reported near Winona.
Quarter sized hail was reported in Winona.
Quarter sized hail was reported south of Homer.
Quarter sized hail fell near Ostrander.
Trees were blown down and a camper destroyed on the northwest side of Austin.
Quarter sized hail was reported in Taopi.
This EF2 tornado formed southwest of Taopi and quickly intensified and caused significant damage in Taopi. Most buildings were damaged and 10 were destroyed. Cars were tossed, grain bins destroyed, and numerous trees and power lines downed. Two people were injured seeking shelter from the storm when they became trapped under debris. Just outside of Taopi, part of the roof was removed from a farmhouse, several outbuildings were damaged, and several head of cattle were missing.
Some large trees were snapped and a nearby house sustained minor roof and siding damage north of Taopi.
A section of metal roofing was blown off a large farm outbuilding southwest of Spring Valley.
An EF1 tornado formed southwest of Spring Valley and moved almost due north before dissipating west of Spring Valley. The tornado blew down a barn and damaged several other farm buildings along its path. Several new power poles along County Highway 1 were leaning after the storm.
Power poles were blown down in Spring Valley from an estimated 60 mph gust. A pavillion was destroyed in a city park and the high school sustained some damage.
A farm outbuilding had the roof and one wall blown off near Spring Valley.
The roof was blown off a farm outbuilding with a section of metal roofing taken off another and trees were snapped off northeast of Spring Valley.
A half dozen campers were tipped over at a campground northeast of Preston.
Outbuildings were damaged along with trees and power lines blown down southwest of Lewiston. Parts of the downed trees landed on a house.
At the high school in Lewiston, metal bleachers were ripped off the main seating area, smaller metal bleachers were blown across the track and part of the track was ripped up.
This EF0 tornado moved across rural parts of southwest Winona County in the Shelton Hill area. The tornado only caused some tree damage as it moved across farm fields.
This EF0 tornado developed just southeast of the Fremont area in southwest Winona County and moved north across Interstate 90 before dissipating. Damage was limited to trees.
A power outage was caused by downed tree branches north of Wilson.
A farm outbuilding was damaged north of Fremont.
Trees and power lines were damaged just west of Winona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018222, 1018226, 1018227, 1018228, 1018232, 1018700, 1018246, 1018239, 1018233, 1018958, 1018234, 1018959, 1018272, 1018273, 1020472, 1018275, 1018278, 1021070, 1021071, 1018280, 1018968, 1021074, 1021076, 1020475, 1018684, 1020477, 1018960, 1018961, 1018688, 1021081, 1018602.